|Long term use of B12
Feb 22, 1998
Thanks for setting up this forum. I have been taking B12 since the end of December '97. I had been experiencing some fatigue since going back to work but I was more concerned about lack of muscle growth and strength. My clinic suggested trying B12 and I figured to just give it a try, not expecting much. I was quite pleased with the overall better feeling I have now. I take the B12 towards the end of my work week and now don't seem so drained. My muscles no longer have that achy feeling and my weight is going up slowly.
I haven't been able to find much info about long term use of B12. Do you know of possible problems? I'm a true B12 "believer". I really think it's not a placebo effect.
Response from Mr. Molaghan
The B12 debate continues among medical practitioners. I'm glad you're feeling better and gaining weight. Vitamin B12 is readily available in our food supply. The absorption of B12 requires a substance called intrinsic factor that is produced in the stomach. The complex of B12 is then absorbed in the first portion of the small intestine (ileum). Malabsorption of B12 can occur in disorders of the stomach. People with HIV disease appear to be prone to B12 malabsorption due to the various types of infections and disorders that may occur in the small intestine. I'm curious about whether or not you had a baseline B12 level or CBC done. Vitamin B12 injections are usually given on a monthly basis. Weekly injection seems a bit excessive. Vitamin B12 is a water-soluble vitamin so it is not stored in large amounts in the body; therefore, the portion that is not utilized is excreted in the urine. There is data to suggest that some people with HIV have low vitamin B12 levels, but I am unaware of information regarding long term use of B12 in HIV patients. If the weight loss, fatigue and muscle aches recur, you and your medical provider should revisit some other potential cause of your symptoms. I hope things continue to improve for you.
B12 shots or drip
Fatigue and B12
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.